North Carolina, 2010Flash Flooding and Damaging Winds in North Carolina, August 5, 2010
August 5, 2010 · NWS RNK · 33 events in 7 counties and zones
A cold front crossed into the area at peak heating of the day creating high instability along with moderate shear. Scattered thunderstorms developed ahead of the front as well as more organized lines closer to the front, producing downburst winds but very little hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed into the area at peak heating of the day creating high instability along with moderate shear. Scattered thunderstorms developed ahead of the front as well as more organized lines closer to the front, producing downburst winds but very little hail. In addition, there was some training of cells which resulted in isolated flash flooding. The severe weather and flooding occurred primarily in the foothills and over the Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:18 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 9:18 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU AUG 5 2010
.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LARGEST THETA E GRADIENT OVER KENTUCKY...WITH A FEW SHWS/STORMS
ALREADY FORMING THERE. THIS AIRMASS WILL SPREAD EAST AHEAD OF THE
COLD FRONT INTO THE BLF/JFZ/GEV CORRIDOR FIRST THIS AFTERNOON.
LOCAL MODEL RUNS IN GOOD AGREEMENT WITH PLACING FIRST OUTBREAK OF
STORMS IN THAT REGION...THEN SPREADING EAST...BEFORE STORMS BECOME
MORE NUMEROUS LATE THIS AFTERNOON. HIGHEST POPS FOCUSED ACROSS THE
SOUTHERN HALF OF THE CWA. BEST REGION FOR SVR THIS AFTERNOON WILL
BE EXTREME SW VA/SE WEST VA/NW NC BUT STRONG STORMS POSSIBLE
REGIONWIDE. NUMEROUS OUTFLOWS ALREADY EVIDENT ON VIS SATELLITE
ACROSS CENTRAL AND WESTERN KENTUCKY...THESE WILL BE THE CATALYST
FOR DEVELOPMENT. SPC HAS ALREADY HIGHLIGHTED THESE PARTS FOR A
POSSIBLE WATCH DESPITE THE ABSENCE OF LARGE SCALE FORCING. ADD
MORE STRONGER WORDING TO WX GRIDS FOR THESE PARTS. FLASH FLOOD
WATCH CONTINUES WITH TRAINING/BACKBUILDING A THREAT THIS
PM...ESPECIALLY ACROSS TAZEWELL COUNTY...WHERE HVY RAIN FELL WITH
LAST NIGHTS MCS. CLOUD FREE SKY OUT EAST WILL PRODUCE HEAT INDICES
RATHER CLOSE TO ADVISORY LEVELS...WITH MAX T POSSIBLY RUNNING A
LITTLE WARMER THAN EARLIER FORECAST. WILL JUST CONTINUE HWO
MENTION ATTM.
PREV DISC...
FORECAST AREA TODAY WILL AGAIN BE IN A FAVORABLE ENVIRONMENT FOR
SCT-NUMEROUS SHRA/TSRA. FOLLOWING A WEAKENING COMPLEX ACROSS CENTRAL
WV THIS MORNING WILL BRUSH THE NRN CWA. ANOTHER AREA OF CONVECTION
RESIDES ACROSS SE KY AND IS PUSHING EAST ALONG A THETA-E/INSTABILITY
GRADIENT. THE AIRMASS IS LEAST UNSTABLE ACROSS OUR WRN CWA
ATTM...BUT REMAINS SO MOIST THAT SHOWERS SHOULD HOLD TOGETHER AND
MAKE IT INTO THE SW VA AREA TOWARD 12Z.
SPC HAS US OUTLOOKED...AND GIVEN THE HIGH INSTABILITY SHOWN BY THE
MODELS THIS AFTERNOON...ITS NO SURPRISE. BEST DYNAMICS WILL STAY
MAINLY NORTH OF US WHERE BULK SHEAR IS 35 KNOTS OR MORE...BUT WITH
THE TROUGH ACROSS JAMES BAY AMPIFYING SOME...THE HIGHER WIND SPEEDS
COULD START TO SAG SOUTH. MAIN THREAT THEREFORE FROM THUNDERSTORMS
WILL BE DAMAGING WINDS...OR WET MICROBURSTS GIVEN THE HIGH PWATS.
ALSO LOOKING AT THE POTENTIAL FOR FLASH FLOODING AS 1 HR GUIDANCE
OVER THE FAR WEST IS BETWEEN 1 TO 1.5 INCHES. ANY TRAINING OF STORMS
COMBINED WITH PWATS OF 1.5 TO 2 INCHES COULD POSE A PROBLEM. SOME
AREAS SUCH AS WRN TAZEWELL AND SMYTH HAVE HAD OVER 1.5 TO 2 INCHES
OF RAIN SINCE EARLY WED MORNING. THEREFORE...WILL HOIST A FLASH
FLOOD WATCH UNTIL 9 PM FOR THE WRN CWA FROM SMYTH COUNTY NWD TO BATH
COUNTY VA.
AS THE DAY PROGRESSES SHOULD SEE COVERAGE OF STORMS INCREASE. HAVE
UPPED POPS TO LIKELY OVER THE WRN CWA AND PORTIONS OF THE SE ALONG
THE HIGHER INSTABILITY GRADIENT...WITH HIGH CHANCE POPS ELSEWHERE.
THE COLD FRONT WILL BE MAINLY NORTH THRU THE DAY AND USUALLY WILL
SEE SOME COMPRESSIONAL WARMING ON WEST FLOW WITH THIS. THE LIMITING
FACTOR TODAY WILL BE CLOUD COVER FROM CONVECTION AND CONVECTION
SPILLOVER. DEWPOINTS WILL STAY GENERALLY IN THE MID TO UPPER 60S
WEST AND UPPER 60S TO AROUND 70 EAST TODAY. AM INCLINED TO GO WITH A
COOLER MET GUIDANCE...AND COMBINED WITH THE DEWPOINTS IS YIELDING
HEAT INDICES AROUND 101 OR 102 AT WORST. WILL KEEP MENTION OF THIS
IN THE HWO FOR OUR FAR ERN COUNTIES.
TONIGHT...THE SFC FRONT WILL MAKE IT AS FAR SOUTH AS SRN VA. ONGOING
CONVECTION THIS EVENING WILL START TO DIMINISH IN THE NORTH WITH
SOME CLEARING POSSIBLE TOWARD DAYBREAK WHILE THE SRN CWA KEEPS A
CHANCE OF SHRA/TSRA AROUND...ALTHOUGH APPEARS BETTER LIFT WILL BE
FROM THE TN VALLEY INTO NC/SC. LOWS WILL BE ABOUT 1-3 DEGREES COOLER
OVER THE NORTHERN CWA AS THE 8H FRONT LAGS BACK ACROSS THE OHIO
VALLEY INTO NRN VA.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
THE COLD FRONT WILL STALL ALONG THE VIRGINIA-NORTH CAROLINA BORDER
ON FRIDAY. THIS WILL KEEP THE DEEP MOISTURE AND THE CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE SOUTHERN HALF OF THE COUNTY WARNING
AREA. SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA WILL STILL GET
INTO THE LOWER 90S FOR HIGHS AS LONG AS THERE ARE SOME BREAKS IN THE
CLOUDS DURING THE MORNING.
FRIDAY NIGHT THE COLD FRONT GETS PUSHED SOUTH OF THE FORECAST AREA.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +16. HAVE LOWERED MINIMUM TEMPERATURES A
FEW DEGREES IN MOST LOCATIONS. ANY PRECIPITATION WILL BE OUT OF THE
SOUTHEAST FORECAST AREA BY SATURDAY MORNING. ENOUGH SUN ON SATURDAY
FOR HIGHS IN THE 80S ACROSS THE COUNTY WARNING AREA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND
THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE
FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC
POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR
NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST
MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL
CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY
COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE
LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS
WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD
FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED
TO THE OP GFS.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHOWERS HAVE FADED THIS MORNING...BUT EXPECT STORMS TO FIRE UP
AGAIN TOWARD NOON IN THE MTNS AND HEAD INTO THE PIEDMONT THIS
AFTERNOON. MAINTAINED SIMILAR TIMING FROM PREVIOUS TAF
ISSUANCE...AND CONFIDENCE IS HIGH THAT ALL TERMINALS WILL SEE
SHOWERS AND THUNDERSTORMS IN THE VICINITY. WITH THESE STORMS WILL
COME THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINS WITH SUB VFR CIGS/VSBYS.
MOST MODELS ARE KEEPING THE AREAL COVERAGE MORE CONFINED TO THE
MTNS FROM BLF-LWB THRU EARLY EVENING.
TONIGHT...COLD FRONT STARTS TO SINK SOUTH AND CONVECTION SHOULD
SHIFT TOWARD THE VA/NC BORDER AND WILL LEAVE OUT OF THE TAFS AFTER 00Z/06.
WITH CLEARING POSSIBLE IN THE NORTH LATE TONIGHT THINK FOG WILL
FORM ESPECIALLY AT LWB WHERE LIFR OR LOWER IS POSSIBLE.
CONVECTION WILL BE POSSIBLE ALONG AND SOUTH OF THE VA/NC BORDER
AGAIN FRIDAY WITH POSSIBLE IMPACTS AT KDAN.
DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.
&&
.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.
ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009-
010-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...AMS
LONG TERM...KM
AVIATION...KK/WP
EQUIPMENT...Hazardous weather outlook, Aug 5, 11:16 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT THU AUG 5 2010
VAZ007-009-010-020-WVZ042>045-061630-
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1216 PM EDT THU AUG 5 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ001>004-018>020-VAZ011>019-022>024-032>035-043-061630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
1216 PM EDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ005-006-VAZ044>047-058-059-061630-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1216 PM EDT THU AUG 5 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW
LYING FLOODING.
ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARD WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 5, 7:59 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 AM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 4 W CHARLOTTE COURT HOU 37.05N 78.71W
08/04/2010 CHARLOTTE VA LAW ENFORCEMENT
TREE REPORTED DOWN ON FEARSTOWN ROAD.
0950 PM TSTM WND DMG 1 N CHARLOTTE COURT HOU 37.07N 78.63W
08/04/2010 CHARLOTTE VA LAW ENFORCEMENT
TREE REPORTED DOWN ON HIGHWAY 47.
1000 PM TSTM WND DMG 5 SSW CHARLOTTE COURT H 36.98N 78.67W
08/04/2010 CHARLOTTE VA LAW ENFORCEMENT
TREE REPORTED DOWN ON MOSSING FORD ROAD.
&&
CHENARDLocal storm report, Aug 5, 9:11 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 10 NNE MOUNTAIN GROVE 38.23N 79.82W
08/04/2010 BATH VA PARK/FOREST SRVC
SEVERAL TREES DOWN ON THE SIDE OF A SLOPE ALONG THE SHORE
OF THE UPPER RESERVOIR.
&&
SKLocal storm report, Aug 5, 11:00 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 5 NNW LYNCHBURG CITY 37.49N 79.18W
08/04/2010 AMHERST VA EMERGENCY MNGR
TREE BLOWN ON TO A HOUSE AT THE INTERSECTION OF ELON ROAD
AND HORSESHOE BEN ROAD.
&&
CHENARDLocal storm report, Aug 5, 11:06 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 6 E WINGINA 37.62N 78.61W
08/04/2010 BUCKINGHAM VA EMERGENCY MNGR
TREE DOWN ON POWER LINE ON PATTIE ROAD
0851 PM TSTM WND DMG 5 NW BUCKINGHAM 37.61N 78.61W
08/04/2010 BUCKINGHAM VA EMERGENCY MNGR
TREE DOWN ON PATTIE ROAD
0851 PM TSTM WND DMG 5 NW BUCKINGHAM 37.60N 78.60W
08/04/2010 BUCKINGHAM VA EMERGENCY MNGR
TWO TREES DOWN ON ROUTE 601
0900 PM LIGHTNING 2 WSW TOGA 37.49N 78.66W
08/04/2010 BUCKINGHAM VA EMERGENCY MNGR
LIGHTNING CAUSED DAMAGE TO A TREE WHICH THEN FELL ON A
HOUSE ALONG UNION CHURCH ROAD.
0905 PM TSTM WND DMG 4 WNW BUCKINGHAM 37.57N 78.63W
08/04/2010 BUCKINGHAM VA COUNTY OFFICIAL
TREE DOWN ACROSS SOUTH JAMES RIVER HIGHWAY
0915 PM TSTM WND DMG 3 SSW SHEPPARDS 37.34N 78.52W
08/04/2010 BUCKINGHAM VA COUNTY OFFICIAL
TREE DOWN ON DEER RUN ROAD
0919 PM TSTM WND DMG 4 NE SHEPPARDS 37.43N 78.44W
08/04/2010 BUCKINGHAM VA COUNTY OFFICIAL
TREE DOWN ON EVANS MILL ROAD. THIS CAUSED TWO
ACCIDENTS...ONE OF WHICH RESULTED IN AN INJURY.
&&
SKThunderstorm Wind, Wilkes
- When
- August 5, 12:41 PM EST
- Where
- Wilkes County, 1.49 mi SSE of Champion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.130, -81.310
A tree was brought down by high winds on Rest Home Road.
Thunderstorm Wind, Wilkes
- When
- August 5, 12:50 PM EST
- Where
- Wilkes County, 2.67 mi NW of Boomer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -81.280
A tree was reported down.
Thunderstorm Wind, Wilkes
- When
- August 5, 1:13 PM EST
- Where
- Wilkes County, 0.89 mi SE of Champion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.140, -81.310
Numerous trees and power lines were brought down or damaged by the high winds.
Thunderstorm Wind, Wilkes
- When
- August 5, 1:32 PM EST
- Where
- Wilkes County, 4.29 mi SSW of Hunting Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.060, -81.100
Numerous large tree limbs were down on Hendren Road and nickel-sized hail fell.
Thunderstorm Wind, Surry
- When
- August 5, 2:00 PM EST
- Where
- Surry County, 2.15 mi NNE of Dobson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -80.710
Several trees were blown down by thunderstorm winds on Red Brush Road.
Thunderstorm Wind, Surry
- When
- August 5, 2:00 PM EST
- Where
- Surry County, 3.84 mi SSE of Low Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.480, -80.840
Some large tree branches and trees were down in the area of Blevins Store Road and Ladonia Church Road.
Thunderstorm Wind, Surry
- When
- August 5, 2:14 PM EST
- Where
- Surry County, 1.31 mi ENE of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -80.600
A few trees were knocked down on Linville Road.
Thunderstorm Wind, Surry
- When
- August 5, 2:15 PM EST
- Where
- Surry County, 0.89 mi NW of Flat Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -80.560
Trees were brought down on East Pine Street near Flat Rock.
Thunderstorm Wind, Stokes
- When
- August 5, 2:40 PM EST
- Where
- Stokes County, 1.77 mi SW of Francisco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -80.390
A tree was reported down on Jackson Road.
Thunderstorm Wind, Stokes
- When
- August 5, 2:42 PM EST
- Where
- Stokes County, 1.49 mi NNW of Moores Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -80.360
One tree was blown down onto Vineyard Road.
Thunderstorm Wind, Stokes
- When
- August 5, 2:42 PM EST
- Where
- Stokes County, 1.49 mi SSE of Francisco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -80.360
One tree reported down at Smith and Horseshoe Road.
Thunderstorm Wind, Stokes
- When
- August 5, 2:46 PM EST
- Where
- Stokes County, 2.76 mi S of Harts Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.480, -80.300
Thunderstorm Wind, Stokes
- When
- August 5, 2:49 PM EST
- Where
- Stokes County, 2.16 mi SW of Harts Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -80.330
A tree was reported down at the intersection of Route 89 and George Road.
Thunderstorm Wind, Stokes
- When
- August 5, 2:51 PM EST
- Where
- Stokes County, 2.07 mi S of Harts Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.490, -80.300
A tree was blown down on Ray Loop Road.
Thunderstorm Wind, Rockingham
- When
- August 5, 3:16 PM EST
- Where
- Rockingham County, Mayodan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.420, -79.970
A tree blown onto a power line started a house fire.
Flash Flood, Watauga
- When
- August 5, 3:20 PM EST to 4:20 PM EST
- Where
- Watauga County, 0.4 mi E of Blowing Rock to 0.42 mi E of Blowing Rock
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -81.673
More than six inches of water was flowing across Highway 321.
Thunderstorm Wind, Caswell
- When
- August 5, 3:46 PM EST
- Where
- Caswell County, Quick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.400, -79.500
Several large trees were down in Ruffin and damaged some house gutters.
Thunderstorm Wind, Caswell
- When
- August 5, 3:51 PM EST
- Where
- Caswell County, 1.49 mi SSW of Yarbro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -79.210
Trees were brought down on Gaddy Road.
Thunderstorm Wind, Caswell
- When
- August 5, 3:51 PM EST
- Where
- Caswell County, 0.69 mi N of Pelham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -79.470
A tree fell on a car near Pelham.
Thunderstorm Wind, Caswell
- When
- August 5, 3:53 PM EST
- Where
- Caswell County, 1.31 mi WNW of Yanceyville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -79.420
A tree was blown onto a trailer on Hodges Dairy Road.
Flash Flood, Wilkes
- When
- August 5, 4:00 PM EST to 5:00 PM EST
- Where
- Wilkes County, 0.89 mi NE of Darby to 1.13 mi NE of Darby
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.130, -81.490
Portions of Wagon Ridge road and Homestead Road were under more than 6 inches of rapidly flowing water from a tributary of Elk Creek being out of its banks.
Thunderstorm Wind, Caswell
- When
- August 5, 4:01 PM EST
- Where
- Caswell County, 0.56 mi W of Yanceyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -79.340
A tree was down on Court Square.
Thunderstorm Wind, Stokes
- When
- August 5, 4:18 PM EST
- Where
- Stokes County, 0.89 mi NE of Moores Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -80.340
A tree was blown down in the 1500 block of Route 66.
Thunderstorm Wind, Stokes
- When
- August 5, 4:20 PM EST
- Where
- Stokes County, 2.35 mi NNE of Vade Mecum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -80.300
A tree was reported down due to high winds at the intersection of Lynchburg Road and Frye Road.
Thunderstorm Wind, Stokes
- When
- August 5, 4:23 PM EST
- Where
- Stokes County, 2.98 mi SSW of Lawsonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -80.270
Several trees were brought down on Highway 89 and Clyde Amos Road.
Thunderstorm Wind, Stokes
- When
- August 5, 4:25 PM EST
- Where
- Stokes County, 1.11 mi E of Vade Mecum
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.420, -80.300
High winds brought several trees down.
Thunderstorm Wind, Stokes
- When
- August 5, 4:28 PM EST
- Where
- Stokes County, 0.69 mi N of Hartman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -80.180
High winds brought down some trees on Pleasant View Church Road.
Flash Flood, Watauga
- When
- August 5, 5:00 PM EST to 6:00 PM EST
- Where
- Watauga County, 1.73 mi SSE of Valle Crucis to 1.79 mi NNE of Foscoe
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.199, -81.764
The Watauga River flooded several small roads near the river.
Flash Flood, Watauga
- When
- August 5, 5:00 PM EST to 6:00 PM EST
- Where
- Watauga County, 1.82 mi SE of Valle Crucis to 1.74 mi SE of Valle Crucis
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.199, -81.761
The Watagua River came out of its banks and caused over six inches of water to flow over New Farm Road.
Thunderstorm Wind, Rockingham
- When
- August 5, 5:05 PM EST
- Where
- Rockingham County, 1.38 mi S of Harrisons Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -79.680
A tree was brought down on Harrisons Crossroads.
Thunderstorm Wind, Alleghany
- When
- August 5, 5:47 PM EST
- Where
- Alleghany County, 1.49 mi SSE of Cherry Lane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -81.010
A tree was brought down on US Route 21.
Thunderstorm Wind, Alleghany
- When
- August 5, 5:47 PM EST
- Where
- Alleghany County, 2.17 mi NE of Cherry Lane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.470, -80.990
Tree reported down on the Blue Ridge Parkway.
Thunderstorm Wind, Alleghany
- When
- August 5, 5:47 PM EST
- Where
- Alleghany County, 2.33 mi ENE of Glade Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.490, -81.010
High winds left a tree down across Glade Valley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256059, 256061, 256064, 256065, 256066, 256067, 256068, 256069, 256070, 256071, 256072, 256073, 256074, 256075, 256083, 256240, 256076, 256077, 256078, 256079, 256246, 256081, 256086, 256087, 256088, 256089, 256090, 256252, 258903, 256084, 256130, 256131, 256132.